Acute localised exanthematous pustulosis

Author: Dr Emily Ryder, Specialist Registrar, Department of Dermatology, Oxford University Hospitals NHS Trust, Oxford, UK. DermNet New Zealand Editor in Chief: Hon A/Prof Amanda Oakley, Dermatologist, Hamilton, New Zealand. Copy editor: Maria McGivern. May 2017.


Acute localised exanthematous pustulosis - codes and concepts
open

What is acute localised exanthematous pustulosis?

Acute localised exanthematous pustulosis (ALEP) is the localised form of acute generalised exanthematous pustulosis (AGEP). It can also be referred to as localised pustular drug eruption or localised toxic pustuloderma. ALEP is a rare form of drug reaction. It may occur a few days after starting a medication and usually resolves within a week of discontinuing the medication that triggered it.

Acute localised exanthematous pustulosis

Who gets acute localised exanthematous pustulosis?

ALEP is very rare and has only been reported in a small number of patients. It has been suggested that younger female patients may be more at risk of developing ALEP, but there is currently not enough information available to confirm this.

What causes acute localised exanthematous pustulosis?

ALEP may be triggered by various medications. Antibiotics containing amoxicillin seem to be most commonly associated with ALEP. It has also been reported from other antibiotics, non-steroidal anti-inflammatory drugs, antifungal agents, calcium antagonists, antiulcer drugs and pembrolizumab.

What are the clinical features of acute localised exanthematous pustulosis?

ALEP has a sudden onset, presenting as localised clustered white or yellow pustules on the surface of a patch of red swollen (oedematous) skin, usually on the face. The pustules are usually superficial and flaccid and have an appearance similar to a localised area of AGEP.

Patients with ALEP usually describe the rash as feeling tight or uncomfortable but the rash is not usually particularly itchy. Some patients with ALEP report feeling tired or unwell; mild fevers have been reported in a small number of patients.

What are the complications of acute localised exanthematous pustulosis?

ALEP may lead to post-inflammatory pigmentation in the affected area. It is not known whether ALEP may lead to severe adverse reactions to drugs.

How is acute localised exanthematous pustulosis diagnosed?

A dermatologist may make the diagnosis of ALEP by recognising the appearance of the rash and the timeframe of its development in relation to a medication, such as an antibiotic. Usually the patient has taken the same medication previously without an adverse response.

The resolution of the rash within days of discontinuing the trigger medication can help to confirm the diagnosis.

  • Microbiology culture of the pus typically reveals no bacteria.
  • Surgical skin biopsy may sometimes be used to help confirm the diagnosis but may not necessarily be required.
  • Histological features are not specific to ALEP but include intraepidermal and subcorneal pustules with dermal papillary oedema containing a neutrophilic and eosinophilic infiltrate.
  • The results of patch testing the trigger medication are positive in around half of patients with ALEP.

What is the differential diagnosis for acute localised exanthematous pustulosis?

Possible differential diagnoses may include:

What is the treatment for acute localised exanthematous pustulosis?

The removal of the trigger medication usually leads to rapid improvement of the rash. Moisturisers (emollients) may help to sooth the skin but no specific treatment is required.

The skin may heal with residual pigment changes (postinflammatory hyperpigmentation or postinflammatory hypopigmentation) that usually improves after months to years.

Once the ALEP diagnosis is confirmed, the patient should be advised to avoid further use of the trigger medication.

Ask an online dermatologist now
Securely upload your symptoms and pictures using First Derm
(Sponsored content)

 

Related information

 

References

  • Prange B, Marini A, Kalke A, Hodzic-Avdagic N, Ruzicka T, Hengge UR. Acute localized exanthematous pustulosis (ALEP). J Dtsch Dermatol Ges 2005; 3: 210–12. PubMed
  • Betto P, Germi L, Bonoldi E, Bertazzoni M. Acute localized exanthematous pustulosis (ALEP) caused by amoxicillin clavulanic acid. Int J Dermatol 2008; 47: 295–6. DOI: 10.1111/j.1365-4632.2008.03477.x. PubMed
  • Prieto A, de Barrio M, López-Sáez P, Baeza ML, de Benito V, Olalde S. Recurrent localized pustular eruption induced by amoxicillin. Allergy 1997; 52: 777–8. DOI: 10.1111/j.1398-9995.1997.tb01240.x. ResearchGate
  • Shuttleworth D. A localized, recurrent pustular eruption following amoxycillin administration. Clin Exp Dermatol 1989; 14: 367–8. PubMed
  • Mohamed M, Soua Y, Njim L, et al. Acute localized exanthematous pustulosis on the face: 6 cases in Tunisia. Ann Dermatol Venereol 2014; 141: 756–64. ResearchGate

On DermNet NZ

Books about skin diseases

See the DermNet NZ bookstore.